Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 13, 2017, 8:37 AM EDT for Clay County, Fayette County, Kanawha County, West Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 8:37 AM EDT (12:37 UTC)
- Expired
- Jun 13, 2017, 10:30 AM EDT
- In force
- 113 min
- Issued by
- NWS Charleston, WV
Counties Clay County, WV, Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS81 KRLX 131237
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
837 AM EDT TUE JUN 13 2017
WVZ015-016-026-027-515-517>519-131430-
Northwest Raleigh-Clay-Roane-Boone-Kanawha-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
837 AM EDT TUE JUN 13 2017
...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL NICHOLAS...
KANAWHA...SOUTHEASTERN ROANE...NORTHWESTERN RALEIGH...CLAY...FAYETTE
AND NORTHEASTERN BOONE COUNTIES...
At 835 AM EDT, strong thunderstorms were located near Glen, or 8
miles west of Clay, moving east-southeast at 20 mph.
Locations impacted include...
Charleston, Fayetteville, Clay, South Charleston, Oak Hill,
Montgomery, Chesapeake, Marmet, Mount Hope, Ansted, Belle, Clendenin,
Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt,
Pinch and Powellton.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 25, and between mile
markers 33 and 34.
Interstate 77 in West Virginia between mile markers 96 and 108.
Interstate 64 in West Virginia between mile markers 56 and 57.
West Virginia Turnpike between mile markers 53 and 95.
Route 119 between mile markers 78 and 80.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3787 8107 3788 8109 3788 8113 3789 8120
3791 8152 3829 8172 3857 8156 3857 8092
3817 8095 3787 8105
TIME...MOT...LOC 1235Z 239DEG 49KT 3847 8124
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 13, 6:20 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 13, 6:20 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Charleston WV 620 AM EDT Tue Jun 13 2017 .SYNOPSIS... Warm, high moisture content airmass in place with increasing showers through the week and into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 620 AM Tuesday... Have some convection over the coal fields this morning and pushing into southeast Ohio as well. Slow movers with heavy rain for the most part, but the coverage remains isolated. As of 205 AM Tuesday... No changes to the overall pattern, which has generally been in the forecast for a few days now. As advertised, weaknesses in the upper ridge over the southeastern US are becoming more evident, and now have an atmosphere conducive to scattered convection that largely will be dominated diurnally, but not completely as POPs will continue into the overnight portion of the forecast. Trying to track particular waves aloft for timing purposes proves to be very difficult when trying to get deterministic with the convective forecast. In a tropical type atmosphere with PWAT values over 1.5 inches, so expecting places that receive storms to get heavy rain, and with little steering flow, they will be slow to move out of any particular location. Staying in the general thunder risk for the near term through tonight. No major changes to the temperatures today. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 240 AM Tuesday... Models continue to show a very unsettled pattern this period as we remain in a very warm and moist warm sector, with upper disturbances moving along the southern edge of a weak westerly flow aloft over the Ohio Valley. The flow aloft does strengthen Thursday as a more important upper trough approaches from the west. This upper feature, and a weak boundary that drops south into the northern portion of the area Wednesday night, will help focus this period's best pops and significant QPF during Wednesday night and Thursday, with possible water problems. There is actually model consensus for this. Otherwise, there could be a shower or storm anytime and anywhere in our area given the quite tropical like atmosphere: and with PW's above 1.5 inches and slow moving storms through Wednesday, these could also cause local water problems. So, will keep pops in for all these periods and highlight potential water problems in the hazardous weather product. On the other hand, severe potential appears marginal at best given the moist adiabatic soundings. Temperatures will average above normal, giving a quite humid feel, but no heat headlines are expected with the unsettled conditions. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 AM Tuesday... This period begins with a relative break in the action as the aforementioned upper trough pushes the deeper moisture eastward out of the area during Friday into Saturday. However, it will not be strong enough to push a frontal boundary across and scour out the low level moisture. Thus, low level moisture remains and cannot rule out a shower of storm. Thereafter, for Saturday night and Sunday, model consensus has another rather strong upper trough and associated cool front to bring in a better chance for showers and storms. Things appear to finally improve for Monday with cooler and drier air coming in behind the system. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 620 AM Tuesday... A rather frustrating TAF forecast today given the atmospheric setup. Have a weakening upper level ridge and light steering flow which makes for scattered thunderstorms peaking in coverage with heating today, but making deterministic TSRA in the TAF very difficult. Have relied on the the updating high resolution models for possible timing of convection in the first half of the TAF, but there will likely be a need for changes along the way. Storms will produce some wind, but the biggest issue will be the heavy rain and their slow moving nature. Depending on rain today, could see more valley fog tonight. This situation is complicated however with the chances for showers and storms largely existing through the entire TAF period, and increasing once again after 06Z tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of TSRA Tuesday is in question. Fog may not develop tonight. AMDs through the day likely as convection sets up. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M H H H H H H H H M M HTS CONSISTENCY M M H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY L L M L H H H H H H M M PKB CONSISTENCY M M H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 12Z WEDNESDAY... IFR possible in TSRA Wednesday and Thursday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/26 NEAR TERM...26 SHORT TERM...JMV LONG TERM...JMV AVIATION...26
Hazardous weather outlook, Jun 13, 3:32 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 332 AM EDT Tue Jun 13 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-140745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 332 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Slow movement of storms with abundant moisture will enhance the risk for localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Slow movement of storms with abundant moisture will continue to enhance the risk for at least localized flooding for much of this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 5:44 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 AM EDT TUE JUN 13 2017
WVZ024>026-131130-
Boone-Logan-Mingo-
544 AM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MINGO...LOGAN
AND CENTRAL BOONE COUNTIES...
At 536 AM EDT, strong thunderstorms were over parts of the southern
coal fields of West Virginia. The strongest storms were clustered
around Logan State, or near Logan, moving slowly east at 5 mph.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Williamson, Madison, Logan, Chapmanville, Delbarton, Van, Mount
Gay-Shamrock, Chief Logan State, Holden, South Williamson, Red
Jacket, Chattaroy, Matewan, West Logan, Mitchell Heights, Mount Gay,
Seth, Chauncey, Turtle Creek and Myrtle.
This includes Route 119 between mile markers 1 and 35, near mile
marker 38, and between mile markers 40 and 48.
LAT...LON 3762 8216 3762 8218 3765 8218 3765 8219
3763 8219 3763 8221 3766 8224 3766 8226
3768 8230 3770 8230 3774 8233 3776 8231
3776 8233 3778 8232 3779 8235 3815 8168
3806 8152 3759 8208 3759 8215
TIME...MOT...LOC 0936Z 290DEG 5KT 3793 8196
05Special weather statement, Jun 13, 6:45 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 AM EDT TUE JUN 13 2017
OHZ083-084-131145-
Jackson-Vinton-
645 AM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL JACKSON
AND NORTHWESTERN VINTON COUNTIES...
At 635 AM EDT, an area of strong thunderstorms was moving slowly
eastward into western Vinton county and extreme northcentral Jackson
county. The strongest storms were east of Chillicothe. Torrential
rainfall is occurring with these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways. Storms
will diminish and shift east of the area by around 730 AM.
Locations impacted include...
Coalton, Byer, Allensville and Eagle Mills.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3938 8251 3938 8250 3909 8260 3917 8277
TIME...MOT...LOC 1035Z 293DEG 9KT 3932 8277
05Special weather statement, Jun 13, 8:11 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
811 AM EDT TUE JUN 13 2017
OHZ083>086-WVZ007-131415-
Jackson-Meigs-Gallia-Vinton-Mason-
811 AM EDT TUE JUN 13 2017
...STRONG THUNDERSTORMS WILL AFFECT MEIGS...GALLIA...JACKSON...
SOUTHEASTERN VINTON AND NORTHWESTERN MASON COUNTIES...
At 810 AM EDT, strong thunderstorms was located near Wellston,
moving east-southeast at 20 mph.
Locations impacted include...
Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio
Grande, Rutland, New Haven, Mason, Gallia, Middleport, Chester,
Hamden, Syracuse, Hartford City, Henderson, Vinton, Wilkesville and
Cheshire.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3911 8277 3908 8260 3923 8254 3913 8185
3867 8209 3881 8258 3884 8258 3885 8273
3886 8276 3894 8275 3895 8278
TIME...MOT...LOC 1210Z 239DEG 49KT 3916 8248
21Special weather statement, Jun 13, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
837 AM EDT TUE JUN 13 2017
WVZ015-016-026-027-515-517>519-131430-
Northwest Raleigh-Clay-Roane-Boone-Kanawha-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
837 AM EDT TUE JUN 13 2017
...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL NICHOLAS...
KANAWHA...SOUTHEASTERN ROANE...NORTHWESTERN RALEIGH...CLAY...FAYETTE
AND NORTHEASTERN BOONE COUNTIES...
At 835 AM EDT, strong thunderstorms were located near Glen, or 8
miles west of Clay, moving east-southeast at 20 mph.
Locations impacted include...
Charleston, Fayetteville, Clay, South Charleston, Oak Hill,
Montgomery, Chesapeake, Marmet, Mount Hope, Ansted, Belle, Clendenin,
Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt,
Pinch and Powellton.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 25, and between mile
markers 33 and 34.
Interstate 77 in West Virginia between mile markers 96 and 108.
Interstate 64 in West Virginia between mile markers 56 and 57.
West Virginia Turnpike between mile markers 53 and 95.
Route 119 between mile markers 78 and 80.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3787 8107 3788 8109 3788 8113 3789 8120
3791 8152 3829 8172 3857 8156 3857 8092
3817 8095 3787 8105
TIME...MOT...LOC 1235Z 239DEG 49KT 3847 8124
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:44 AM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo | 106 min |
| Jun 13, 10:09 AM EDT | Flash Flood Watch | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Fayette and 18 more | 8 hr |
| Jun 13, 11:41 AM EDT | Special Weather Statement | RLX | Raleigh | 49 min |
| Jun 13, 12:18 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 27 min |
| Jun 13, 1:12 PM EDT | Special Weather Statement | RLX | Wayne | 33 min |
| Jun 13, 1:25 PM EDT | Special Weather Statement | RLX | Braxton, Gilmer, Lewis | 65 min |
| Jun 13, 2:08 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 37 min |
| Jun 13, 2:09 PM EDT | Special Weather Statement | RLX | Fayette | 66 min |
| Jun 13, 2:18 PM EDT | Special Weather Statement | RLX | Lincoln | 57 min |
| Jun 13, 3:10 PM EDT | Special Weather Statement | RLX | Boone | 35 min |
| Jun 13, 6:45 AM EDT | Special Weather Statement | RLX | Vinton | 60 min |
| Jun 13, 7:10 AM EDT | Flash Flood Warning | RLX | Jackson, Vinton | 3 hr |
| Jun 13, 8:11 AM EDT | Special Weather Statement | RLX | Gallia, Jackson, Meigs | 2 hr |
| Jun 13, 10:22 AM EDT | Special Weather Statement | RLX | Athens, Meigs, Vinton | 113 min |
| Jun 13, 10:47 AM EDT | Flash Flood Warning | RLX | Vinton | 118 min |
| Jun 13, 12:45 PM EDT | Areal Flood Warning | RLX | Vinton | 3 hr |
| Jun 13, 4:34 PM EDT | Special Weather Statement | RLX | Gallia | 26 min |
| Jun 13, 5:28 PM EDT | Special Weather Statement | RLX | Perry | 47 min |
| Jun 13, 1:18 PM EDT | Special Weather Statement | RLX | Boyd, Carter, Greenup | 57 min |
| Jun 13, 2:29 PM EDT | Special Weather Statement | RLX | Lawrence | 31 min |
| Jun 13, 2:01 PM EDT | Special Weather Statement | RLX | Buchanan | 59 min |
| Jun 13, 2:23 PM EDT | Special Weather Statement | RLX | Dickenson | 37 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.